Tuesday, April 5, 10:45AM-2:15 PM
A study this year out of the Netherlands found that younger patients (mean age 61) with a history of atrial fibrillation (AF) were more likely to be inappropriately shocked, which was associated with a greater risk of mortality.
The study, in the Feb. 1 issue of JACC, found that a cumulative event rate for a first inappropriate shock during the first year was 7 percent, while the rate at three years increased to 13 percent. A second inappropriate shock took place in 36 percent of the 204 patients who received a first inappropriate shock with an average time from first to second shock of 11 months.
Out of the 1,544 patients, 13 percent received a total of 665 ICD shocks during a follow-up of more than three years. Senior author Dr. Martin J. Schalij said they were surprised at the relatively high number of inappropriate shocks, "much higher than we expected."
Schalij also noted that EPs must focus on programming the devices and tailoring them to specific patients, while industry should do more to develop algorithms that could help prevent these inappropriate shocks.
This session will address the challenges associated with programming devices. The patient may have been carefully selected and the device may have been properly implanted, but if the programming is not optimal, the patient will suffer inappropriate shocks, which not only decrease quality of life, but increase the risk of death.
- Gerald V. Naccarelli, MD, Penn State University School of Medicine, Hershey, Pa. -- Nuances in the Programming of ICDs
- William T. Abraham, MD, Ohio State University Heart Center, Columbus, Ohio -- AV and VV Optimization in Cardiac Resynchronization Therapy
- Bruce L. Wilkoff, MD, Cleveland Clinic -- New Techniques and Algorithms in Cardiac Pacing
- Charles J. Love, MD, Ohio State University Medical Center, Columbus, Ohio -- When to Extract a Lead
- Calambur Narasimhan, MD, CARE Hospital, Institute of Medical Sciences, Hyderabad, India -- How to Get the Most Out of Your Cardiac Resynchronization Therapy Device